Alert archive / New Mexico / High Wind Warnings in 2006

High Wind Warning 53, NWS Midland/Odessa, TX

December 28, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Dec 28, 2006, 3:20 AM MST for Eddy County, New Mexico. It took effect at Dec 28, 2006, 5:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2006, 3:20 AM MST (10:20 UTC)
In effect from
Dec 28, 2006, 5:00 AM MST
Expired
Dec 28, 2006, 11:15 AM MST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3470 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 281020
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 AM CST THU DEC 28 2006

...STRONG SOUTHWESTERLY WINDS ARE EXPECTED ACROSS THE GUADALUPE
AND DAVIS MOUNTAINS TODAY AND INTO THE LATE AFTERNOON AND EARLY
EVENING...

.AS A STRONG UPPER LEVEL STORM SYSTEM CONTINUES TO APPROACH WEST
TEXAS AND SOUTHEASTERN NEW MEXICO...MID LEVEL WINDS WILL START TO
INCREASE ACROSS THE MOUNTAINS. ALSO AN ASSOCIATED MODEST PRESSURE
GRADIENT WILL CONTRIBUTE TO THE STRONGER WINDS. EXPECT WIND SPEEDS
TO STEADILY INCREASE THROUGHOUT THE MORNING HOURS AND PEAK SHORTLY
AFTER LUNCH. WINDS WILL DIMINISH RIGHT AROUND OR SHORTLY AFTER
SUNSET TONIGHT AS THE UPPER LEVEL SYSTEM EXITS THE AREA.

NMZ027-TXZ074-258-290000-
/O.UPG.KMAF.HW.A.0033.061228T1200Z-061229T0000Z/
/O.NEW.KMAF.HW.W.0053.061228T1200Z-061229T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
420 AM CST THU DEC 28 2006 /320 AM MST THU DEC 28 2006/

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
AFTERNOON...
...HIGH WIND WATCH NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
AFTERNOON. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

STRONG SOUTHWESTERLY WINDS ARE EXPECTED ACROSS THE GUADALUPE AND
DAVIS MOUNTAINS TODAY. EXPECT WINDS SPEEDS OF 35 TO 45 MPH WITH
GUSTS TO NEAR 60 MPH ACROSS THE GUADALUPE MOUNTAINS AND WIND
SPEEDS OF 30 TO 40 MPH WITH GUSTS TO NEAR 50 MPH ACROSS THE DAVIS
MOUNTAINS. WINDS ARE EXPECTED TO DIMINISH AND FALL BELOW HIGH WIND
WARNING CRITERIA THIS EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER ELEVATIONS WHERE
THE STRONGEST WINDS ARE LIKELY TO OCCUR. BE ESPECIALLY CAREFUL
DRIVING IN THESE MOUNTAINOUS AREAS. ABRUPT CHANGES IN WIND FORCES
OCCUR WHEN ROUNDING SHARP TURNS OR PASSING OBSTACLES INTO THE
WIND...WHICH COULD RESULT IN LOSS OF CONTROL OF VEHICLES. PEOPLE
DRIVING HIGH-PROFILE VEHICLES SHOULD STRONGLY CONSIDER POSTPONING
TRAVEL IN THE GUADALUPE AND DAVIS MOUNTAINS UNTIL THE WINDS
SUBSIDE.

$$

13
1 follow-up statement
000 
WWUS74 KMAF 281815
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1215 PM CST THU DEC 28 2006

NMZ027-TXZ074-258-281915-
/O.CAN.KMAF.HW.W.0053.000000T0000Z-061229T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
1215 PM CST THU DEC 28 2006 /1115 AM MST THU DEC 28 2006/

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WARNING. 

SOUTHWEST WINDS OF 20-35 WITH A FEW GUSTS OF 45 TO 50 MPH WILL
REMAIN POSSIBLE THROUGH THE AFTERNOON.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 27, 1:55 PM MST, 13 hours 25 minutes earlier.

Area forecast discussion, Dec 27, 1:55 PM MST, 13 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CST WED DEC 27 2006

.SHORT TERM...
MID LEVEL FLOW IN PROCESS OF BACKING (PER WSM PROFILER) IN ADVANCE
OF LARGE MID/UPPER LEVEL MID LATITUDE TROF. ASSOCD SFC LOW WILL
DEVELOP IN NE NM THIS EVENING ALLOWING FOR MSLP GRADIENT TO TIGHTEN
ACRS PB TO NEAR 4MB/100NM AND WITH LOW LEVEL JET DEVELOPING EARLY
THIS EVENING WINDS WILL HAVE REASON TO STAY UP OVERNIGHT. THIS WILL
ALLOW DWPNTS TO EDGE UP SLOWLY RANGING FROM AROUND 20 IN THE FAR W
TO N40 IN THE E. OTHERWISE PRIMARY CONCERN FOR TONIGHT IS DEALING
WITH POSSIBLE ONSET OF HIER WINDS IN THE MTNS AND ASSOCD HIGH WIND
WATCH. THERE IS GOOD MODEL AGREEMENT WRT TO 5H LOW BEING IN
CENTRAL/ERN AZ BY 12Z THUR. THEREFORE IT IS SAFE TO SAY MID LEVEL
FLOW E OF LOW WILL REMAINED BACKED S-SW OVERNIGHT WHICH IS
UNFAVORABLE FOR THE MORE PROMINENT LOCAL WIND ENHANCEMENTS. ALSO
MSLP GRADIENT ACRS WRN PARTS OF THE CWFA WILL BE POOR. FINALLY WITH
MID/UPPER LEVEL LOW STILL W GENERAL LIFT AS REFLECTED IN THE NAM80
OMEGA FIELDS WILL BE IN PLACE. THESE FACTORS DIMINISH THE CHANCE OF
SEVERE WINDS TO DEVELOP OVERNIGHT. AS SUCH WILL OPT TO PUSH HIGH
WIND WATCH BACK TIL 12Z. STILL WITH 30-35KT AT 7H BY 06Z WINDS WILL
INCREASE...25-35MPH G50 MPH SHOULD SUFFICE IN GDP/DAVIS MTNS.

.LONG TERM...
THE MAIN FOCUS FOR THIS EXTENDED FORECAST WILL CONCENTRATE ON THE
TRACK AND ASSOCIATED IMPACTS OF AN UPPER LEVEL LOW CURRENTLY
DEEPENING ACROSS EASTERN CALIFORNIA AND WESTERN NEVADA.

THE 12Z WRF AND GFS MODEL RUNS HAVE FAIRLY SIMILAR SOLUTIONS
REGARDING THE EVOLUTION OF THIS FEATURE. BOTH MODELS DO DEPICT A
130-140 KNOT UPPER LEVEL JET DIVING ACROSS SOUTHERN CALIFORNIA EARLY
THURSDAY MORNING...WHICH WOULD ALLOW THE UPPER LOW TO DEEPEN IN THE
VICINITY OF CENTRAL ARIZONA. THE LOW IS THEN PROGGED TO SLOWLY MOVE
EASTWARD INTO WESTERN NEW MEXICO BY THURSDAY EVENING...LIKELY
SPREADING SOME HEAVY SNOWS INTO THE MOUNTAINS OF COLORADO AND
NORTHERN NEW MEXICO.

THE MID LEVEL HEIGHT GRADIENT WILL TIGHTEN ACROSS THE WESTERN
PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THURSDAY MORNING
IN RESPONSE TO THE APPROACHING SYSTEM...BUT THE STRONGEST BELT OF
MID LEVEL WINDS WILL LIKELY REMAIN CONFINED TO MEXICO AND THE
SOUTHERN BIG BEND REGION GIVEN THE POSITION OF THE LOW. SYNOPTIC
SCALE MID AND UPPER LEVEL LIFT/CLOUDINESS WILL ALSO BE ON THE
INCREASE ACROSS WESTERN AREAS DURING THE DAY. THESE TWO FACTORS WILL
LIMIT THE OVERALL POTENTIAL FOR A SIGNIFICANT HIGH WIND EVENT IN THE
GUADALUPE AND DAVIS MOUNTAINS. HOWEVER...THERE WILL BE A BRIEF
OPPORTUNITY FOR A MARGINAL HIGH WIND EVENT IN THE MOUNTAINS
THURSDAY MORNING AS 700 MB WINDS INCREASE TO AROUND 35 TO 40 KNOTS.
OUR CONFIDENCE IS STILL TOO LOW TO UPGRADE THESE LOCATIONS TO A HIGH
WIND WARNING. FOR NOW WE WILL RE-CONFIGURE THE TIMING OF THE HIGH
WIND WATCH TO START AT 6 AM CST (5 AM MST) AND END AT 6 PM CST (5 PM
MST) THURSDAY. ANOTHER FACTOR TO CONSIDER WILL BE THE POTENTIAL FOR
WINDY CONDITIONS IN THE CHISOS MOUNTAINS WITH THE STRONGER MID LEVEL
SPEEDS TRANSLATING ACROSS THE BIG BEND. WE WILL INCREASE WIND SPEEDS
TO THE 20 TO 30 MPH RANGE IN THE CHISOS MOUNTAINS THURSDAY. MAY ALSO
SEE A FEW LIGHT SHOWERS DEVELOP ACROSS NORTHERN AND WESTERN AREAS
DURING THE AFTERNOON AS THE MID LEVEL MOISTURE AND LIFT BEGINS TO
INCREASE.

PRECIPITATION CHANCES WILL CONTINUE TO INCREASE ACROSS THE FORECAST
AREA THURSDAY NIGHT AND FRIDAY MORNING AS ABUNDANT MOISTURE AND LIFT
SPREADS INTO THE REGION AHEAD OF THE UPPER LOW. THE BEST CHANCES
WILL EXIST ACROSS THE PERMIAN BASIN...THE LOWER TRANS PECOS...AND
THE BIG BEND REGION IN THE REGION OF BEST SYNOPTIC SCALE LIFT. THE
PREVIOUS POP CONFIGURATION FOR THURSDAY NIGHT LOOKS GOOD WITH 20 PCT
IN THE WEST...AND 40-50 PCT IN THE EAST. STEEP LAPSE RATES AND
HIGHER DEWPOINTS WILL FAVOR SOME THUNDER ACROSS THE FAR EASTERN
BASIN AND THE LOWER TRANS PECOS THURSDAY EVENING. THE LATEST MODEL
THERMAL PROFILES AND FORECAST SOUNDINGS STILL KEEP LOW LEVEL
TEMPERATURES ABOVE FREEZING BELOW 800 MB ACROSS MOST LOCATIONS...SO
IT APPEARS PRECIPITATION WILL REMAIN IN THE FORM OF RAIN ACROSS
MOST OF THE PLAINS THURSDAY NIGHT AND FRIDAY MORNING. HOWEVER...A
MIX OF LIGHT RAIN AND SNOW WILL BE POSSIBLE IN THE HIGHER
ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS...AND POSSIBLY
NORTHERN EDDY AND LEA COUNTIES...WHERE THERMAL PROFILES WILL BE
COOLER.

THE UPPER LOW WILL MOVE INTO EASTERN NEW MEXICO FRIDAY. WILL
CONTINUE A CHANCE OF RAIN ACROSS FAR EASTERN PORTIONS OF THE
FORECAST AREA FRIDAY MORNING. PRECIPITATION SHOULD BE ON THE WANE
FRIDAY AFTERNOON. COOLER TEMPERATURES CAN BE EXPECTED
FRIDAY...ESPECIALLY ACROSS NORTHERN AREAS WHERE CLOUD COVER AND 850
MB TEMPERATURES AROUND 4-6 C WILL ONLY ALLOW SURFACE TEMPERATURES TO
WARM TO THE MID 40S TO LOWER 50S AT BEST. WOULD NOT BE SURPRISED TO
SEE SOME WRAP-AROUND LIGHT FLURRIES ACROSS SOUTHEAST NEW MEXICO
FRIDAY NIGHT...BUT LOOKS LIKE MOST WRAP-AROUND PRECIP WILL REMAIN
NORTH OF OUR CWA.

THE UPPER LOW IS EXPECTED TO LIFT INTO OKLAHOMA SATURDAY NIGHT AND
SUNDAY...WITH ENSEMBLES AND ECMWF EJECTING THE LOW NORTHEASTWARD
INTO MISSOURI SUNDAY EVENING. DRY NORTHWEST FLOW ALOFT DEVELOPS
ACROSS THE FORECAST AREA SUNDAY AND MONDAY IN THE WAKE OF THE UPPER
SYSTEM. THE ECMWF AND GFS BEGIN TO DEVELOP ANOTHER UPPER LOW
SOMEWHERE BETWEEN THE SOUTHWESTERN CONUS AND THE BAJA REGION BY NEXT
TUESDAY AND WEDNESDAY. WE HAVE LEFT DAYS 6 AND 7 DRY SINCE THERE IS
STILL CONSIDERABLE UNCERTAINTY ON THE POSITION OF THIS FEATURE. WILL
ALSO KEEP OTHER GRIDS CLOSE TO MOS GUIDANCE BEYOND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              45  61  40  51  /   0  10  50  30
CARLSBAD NM                40  57  35  51  /  10  10  20  10
DRYDEN TX                  43  65  41  62  /   0  10  40  10
FORT STOCKTON TX           49  63  40  56  /   0  10  40  10
GUADALUPE PASS TX          40  50  30  46  /   0  20  20  10
HOBBS NM                   37  59  35  48  /   0  10  30  20
MARFA TX                   32  55  32  49  /   0  20  30  10
MIDLAND INTL AIRPORT TX    42  61  38  52  /   0  10  40  20
ODESSA TX                  43  62  41  53  /   0  10  40  20
WINK TX                    40  66  39  56  /   0  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM 5 AM TO 5 PM MST THURSDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WATCH FROM 6 AM CST /5 AM MST/ TO 6 PM CST /5 PM MST/
     THURSDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS
     AREA...GUADALUPE MOUNTAINS.

&&

49/21
Hazardous weather outlook, Dec 27, 12:56 PM MST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CST WED DEC 27 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-282000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
156 PM CST WED DEC 27 2006 /1256 PM MST WED DEC 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS WILL INCREASE TONIGHT ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS. BY SUNRISE SOUTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO 60 MPH CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THESE GUSTY WINDS WILL CONTINUE THURSDAY ACROSS THE MOUNTAINS
WHILE DEVELOPING SOUTH INTO THE HIGHER ELEVATIONS OF THE
CHISOS MOUNTAINS. AREAS OF BLOWING DUST WILL BE POSSIBLE NEAR
OPEN FIELDS AND CONSTRUCTION SITES.

ALSO THE CHANCE FOR SHOWERS AND STORMS WILL INCREASE ACROSS THE
CENTRAL PERMIAN BASIN EASTWARD THURSDAY AFTERNOON INTO FRIDAY
MORNING. SOME STORMS WILL BE CAPABLE OF PRODUCING HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Warnings in New Mexico, 2006High Wind Warnings in Texas, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.